PracticeUpdate: An emerging issue that has been identified for patients infected with a novel coronavirus is coagulopathy. What is the nature of the hematologic problem that can arise in these patients?
Dr. Henry: So early on, as the epidemic started with COVID-19 and people getting sick and admitted, doctors were noticing in the intensive care unit, on the floors, in patients not quite sick enough to be in intensive care and actually some outpatient, healthy patients, which made the news, there was something increased with clotting. We know that if someone is immobilized, perhaps in an ICU setting, they're at risk for a clot 3%, 4%, or 5% of the time. We give them prophylactic doses of anticoagulants like heparin. They were seeing in one early trial presented in April 2020, 31% VTE, venous thromboembolism, in these patients who were quite sick and should not only have had 3% to 5%, they were having a third. So, something new was happening with regard to coagulation system.
PracticeUpdate: What are some possible pathophysiologic explanations for these issues?
Dr. Henry: To explain what's happening, it's still under great study. But if you take this infection and say, "Well, what can cause clotting?" Endothelial damage [can], and the virus seems to have a terrific propensity to irritate and affect the lining of blood cells, and the irritated lining of a blood cell is unhappy and clots. Patients are often immobilized in ICU ventilator. That's a second thing. Then, enhancing the coagulation system in general, sick people, organ failure [can]. So, you add those three things, and this particular virus seems to cause much more clotting than it should because of this coagulation system enhancement. We're seeing huge D-dimer elevations, thousands in patients whom are just having a "virus," but because what I mentioned, this virus does more than just the typical infection.
An interesting observation in these patients who are coagulopathic and having more venous thromboembolism is that the platelet counts tend to go down a bit, and you would think, "Well, they might be at risk to bleed." And then the D-dimer goes up; their clotting system is markedly elevated, the end-product of coagulation, the D-dimer. The fibrinogens, the substrate for the coagulation system to help us clot, may be normal or elevated. So, it's a low-grade DIC, very bad low-grade DIC, not an acute DIC.
The only other correlate we can think of in natural pathophysiology is HIT syndrome, heparin-induced thrombocytopenia. There we learned early on, that when you have such a patient who happens to be "allergic" to heparin and clots too much, the platelets are a little low. And I say to our trainees who say, "Why can you clot if the platelets are low?" Well, you just check the patient's blood in the arm, a large blood vessel. Those platelets are out there in the small blood vessels and they're clotting and coagulating. We see something in COVID called blue toes, so that the circulation to the toes is impaired or fingers.
PracticeUpdate: Are there particular subsets of patients that appear to be at increased risk for developing coagulopathy?
Dr. Henry: A case made the news where a healthy actor on Broadway lost a leg from clotting, very similar to what we see in HIT syndrome, where you have to stop the heparin but continue anticoagulation because the antibody developed. I guess the heparin induces clotting. Then fast forward our patients, as they may get better and leave the hospital from COVID infection, we're thinking they should be on and we're recommending they should be on some perhaps intermediate anticoagulant as they leave the hospital because they're at risk for the next 2 to 4 weeks of having increased clotting, very similar to that HIT syndrome scenario.
PracticeUpdate: Given these risks, what are some specific steps clinicians should take to better manage their patients with COVID-19?
Dr. Henry: These recommendations are actually evolving right now, and I'm very lucky to be at University of Pennsylvania, where our lead clotter, Adam Cuker, is helping with a national effort to understand and write recommendations for exactly this problem. We're hearing them recommend that if the patient is admitted with COVID, you should at least have that patient on prophylactic anticoagulation, such as an enoxaparin prophylactic dose.
Now, if they're sicker, there may be an opportunity there to prevent clotting and do half-dose therapeutic enoxaparin, staying with that drug. Finally, as they get to an ICU and a very sick setting, there should be consideration, if there's no other reason to avoid bleeding, for a full anticoagulation, such as with enoxaparin.